Kansas, 2011Heavy Snow in Kansas, March 8, 2011
March 8, 2011 · NWS DDC · 8 events in 6 counties and zones
A strong upper level storm moved across the plains and produced widespread snow across southwest Kansas. Parts of the area did receive heavy snowfall.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level storm moved across the plains and produced widespread snow across southwest Kansas. Parts of the area did receive heavy snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 7, 5:00 PM CST, 7 hours earlier.
Area forecast discussion, Mar 7, 5:00 PM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
500 PM CST MON MAR 7 2011
.DISCUSSION...
DAYS 1-2...
TONIGHT:
A COMPLICATED FORECAST THROUGH THE SHORT TERM PERIOD WITH A FULL
FLEDGED WINTER STORM TO FORECAST. 12Z UPPER AIR ANALYSIS CLEARLY
SHOWS OUR WEATHER MAKER MOVING ACROSS THE DESERT SOUTHWEST THIS
AFTERNOON. THIS SYSTEM IS FAIRLY STRONG WITH A 120 KNOT 250 HPA
JET CARVING THE LARGE UPPER LEVEL TROF OUT WEST. SOME CONVECTION
HAS BEEN NOTED ACROSS NORTHERN ARIZONA AND NORTHERN NEW MEXICO,
WHICH INDICATES COLD TEMPERATURES ALOFT AND A STRONG AND DYNAMIC
SYSTEM. CLOSER TO OUR NECK OF THE WOODS, THE SKIES HAVE REMAINED
CLOUDY OVER SOUTHWESTERN KANSAS WITH TEMPERATURES ALREADY COOL
(IN THE 30S AND 20S DEG F). THIS AFOREMENTIONED UPPER LEVEL SYSTEM
WILL EJECT OUT OF THE SOUTHERN ROCKIES TONIGHT WITH KANSAS BECOMING IN
THE FAVORED LEFT EXIT REGION OF THE JET STREAK. THIS WILL PROMOTE
WIDESPREAD LIFT IN THE MID AND LOW LEVELS OF THE ATMOSPHERE WHICH
WILL PRODUCE A HEALTHY PRECIPITATION SHIELD ACROSS WESTERN KANSAS
THROUGH THE OVERNIGHT HOURS. AT THE SURFACE, LEE CYCLOGENESIS IS
EXPECTED WITH A SURFACE LOW DEVELOPING ACROSS OKLAHOMA. THIS WILL
KEEP KANSAS ON THE COOL SIDE OF THE LOW AND THUS WINTER WEATHER IS
OUR MAIN CONCERN THROUGH THE STORM DURATION. IT SHOULD BE NOTED
THAT THIS SYSTEM HAS A FAIR AMOUNT OF MOISTURE TO WORK WITH.
SURFACE DEWPOINTS ACROSS OKLAHOMA ARE ONLY IN THE 40S DEG F,
HOWEVER, 12Z RAOB ANALYSIS SHOWS THAT PRECIPITABLE WATER VALUES
ARE AT NORMAL TO 75 PERCENT ABOVE NORMAL ACROSS KDDC COUNTRY AND
OUT TOWARDS NEW MEXICO. THIS IS REFLECTED IN THE MODELS AS STORM
TOTAL QPF ARE AROUND 1.00-1.25 LIQUID INCHES. THIS MOISTURE TAP
HAS RAISED A CONCERN FOR A HIGHER SNOWFALL POTENTIAL.
TOMORROW:
PRECIPITATION TYPES WERE THE FORECAST PROBLEM OF THE DAY AS THE
07.12 NAM INSISTED ON A COOLING, THEN WARMING, THEN COOLING
THERMODYNAMIC PROFILE. THIS DOESN'T SEEM VERY LIKELY OR NORMAL TO
TRANSITION FROM RAIN TO SNOW BACK TO RAIN AGAIN SO THERE WAS A BIT
OF FINAGLING TO GET THE WX GRIDS TO APPROPRIATELY DESCRIBE WHAT
I THINK WILL BE THE SYNOPTIC AND MESOSCALE EVOLUTION OF THIS
EVENT. RAIN IS EXPECTED TO TRANSITION INTO SLEET AND THEN SNOW AS
THE RAIN/SNOW/FREEZING LINE TRAVERSES EAST ACROSS THE CWFA. HAVE
GONE BELOW GUIDANCE FROM THE DIURNAL FROM MODEL BLEND FROM THE NAM
SOLUTION AS WE ARE ALREADY COLD AND IT WON'T TAKE MUCH TO GET
COOLER WITH PLENTY OF LOW TO MID LEVEL COLD AIR ADVECTION
CONTINUING IN THE WAKE OF THE SURFACE AND UPPER LEVEL LOWS PLUS
COPIOUS CLOUD COVER. THE 07.12Z NAM AND GFS ALSO HAVE INDICATED
THE DEVELOPMENT OF A TROWAL ON THE BACK SIDE OF THE 850-700 HPA
LOW. ANALYSIS OF THE 310 THETA-E FIELDS SHOWS THIS TROWAL CLEARLY.
ISENTROPIC LIFT IN THE 285-290K THETA FIELDS WERE ALSO NOTED
WITHIN THE TROWAL. THE MODELS REFLECT THIS MESOSCALE FEATURE BY
KEEPING A DECENT AMOUNT OF QPF WRAPPING AROUND THE AFOREMENTIONED
LOW. AS A RESULT, HAVE EXPANDED THE WINTER STORM WARNING SOUTH
INTO HAMILTON, KEARNEY, AND FINNEY COUNTIES. ALSO THINK THERE IS A
THREAT OF SOME LIGHT SNOW FURTHER SOUTH ACROSS OUR 6 MOST
SOUTHWESTERN COUNTIES SO HAVE THREW THEM INTO THE WINTER WEATHER
ADVISORY AS WELL. SNOW AMOUNTS ON THE 07.12Z GFS/NAM AMOUNTS HAVE
BEEN IMPRESSIVE AND CONTINUE TO SHOW THE BULLSEYE OF HIGHEST
SNOWFALL ALONG THE INTERSTATE 70 CORRIDOR. IF THIS TROWAL ACTUALLY
DEVELOPS, AND MOVES SOUTH, THEN THE WARNING MIGHT HAVE TO BE
EXTENDED FURTHER SOUTH FROM AN ADVISORY TO A WARNING. THERE IS
SOME UNCERTAINTY IN THE DEVELOPMENT OF THE MESOSCALE FEATURE AND
THE EXACT RAIN SNOW/LINE. HAVE A SNEAKING SUSPICION BASED OFF
OBSERVATIONS ALONE THAT THE MODELS ARE TOO WARM AND THAT WE COULD
SEE HIGHER SNOW FALL THAN WE CURRENTLY FORECAST. ANYWAY, BY
TOMORROW EVENING, ISENTROPIC DOWNGLIDE FORMS ALONG WITH SW KANSAS
EVENTUALLY BECOMING LOCATED UNDERNEATH THE CONVERGENT SIDE OF THE
JET STREAK. PRECIPITATION WILL TAPER OFF FROM SOUTH TO NORTH AS A
RESULT. HAVE LOW BALLED TOMORROWS HIGHS AS A RESULT OF WETBULBING
AND CLOUD COVER.
WEDNESDAY:
WEDNESDAY WILL SEEM MUCH MORE TRANQUIL AS UPPER LEVEL 500 HPA
HEIGHTS INCREASE IN RESPONSE TO A LARGE UPPER LEVEL ANTICYCLONE
DEVELOPING OUT WEST. THE FORECAST WILL REMAIN DRY AS HIGH PRESSURE
SETTLES IN. HAVE DROPPED TEMPERATURES ACROSS THE CENTRAL AND
NORTHERN SECTIONS OF THE CWFA CONSIDERABLY AND BELOW ANY MODEL
GUIDANCE IN ANTICIPATION OF LOW CLOUDS AND HOPEFULLY CONSIDERABLE
SNOWPACK. WE SHALL SEE HOW IT WORKS OUT. -SUGDEN
DAYS 3-7...
THE 12Z RUNS OF THE GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT WITH
THE UPPER LEVEL FLOW PATTERN ACROSS THE CONUS DURING THE EXTENDED PERIOD.
THE BEGINNING OF THE PERIOD SHOULD SEE A FAIRLY DEEP SHORTWAVE TROUGH
OVER THE EASTERN CONUS WITH A RIDGE BUILDING ACROSS THE ROCKIES. ANOTHER
SHORTWAVE TROUGH WILL BE POISED TO COME ONSHORE OVER THE PACIFIC NORTHWEST.
BY NEXT WEEKEND...THAT WAVE IS FORECAST TO PLOW THROUGH THE UPPER RIDGE
INTO THE UPPER MIDWEST. THIS WILL PUSH A COLD FRONT SOUTH ACROSS THE
CENTRAL HIGH PLAINS ON FRIDAY. RETURN FLOW WILL SET UP ON SATURDAY AS
ANOTHER WAVE MOVES ONSHORE ON SATURDAY AND APPROACHES THE CENTRAL PLAINS
ON SUNDAY. THE GOING FORECAST HAS SMALL CHANCE POPS ON SUNDAY INTO SUNDAY
NIGHT WHICH LOOKS REASONABLE. WILL KEEP THESE POPS AS THEY ARE FOR NOW.
THE MODELS ARE KEEPING THE COLDER AIR CONFINED TO THE NORTHERN PLAINS
WITH THIS SYSTEM SO WILL ALSO KEEP THE PRECIPITATION TYPE LIQUID.
PRECIPITATION CHANCES SHOULD COME TO AN END MONDAY NIGHT AS THE
UPPER SYSTEM MOVES EAST.
&&
.AVIATION...
IFR/MVFR CEILINGS WILL CONTINUE AT HAYS AND GARDEN CITY AND WILL
DEVELOP AT DODGE CITY MAINLY AFTER 00Z. PRECIPITATION WILL LIKELY
START OUT AS SNOW AROUND GARDEN CITY WHILE FARTHER EAST
PRECIPITATION COULD START OUT AS RAIN AT DODGE CITY AND HAYS BEFORE
CHANGING OVER TO SNOW LATE TONIGHT OR TUESDAY MORNING. CEILINGS
SHOULD DROP INTO THE IFR/LIFR CATEGORY LATER TONIGHT WITH
VISIBILITIES DROPPING TO A MILE OR LESS BY 12Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 30 32 20 45 / 90 100 20 0
GCK 26 29 17 43 / 90 100 30 0
EHA 25 32 19 51 / 90 100 20 0
LBL 29 31 20 49 / 90 100 20 0
HYS 28 29 16 30 / 90 100 50 0
P28 36 43 26 47 / 90 100 20 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO
MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT FOR KSZ030-031-043>046-
061>063.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
TUESDAY NIGHT FOR KSZ064-065-074>079-084>086.
&&
FN36/02/02
Hazardous weather outlook, Mar 7, 9:04 AM CST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
904 AM CST MON MAR 7 2011
KSZ030-031-043>046-061>066-074>081-084>090-081515-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
904 AM CST MON MAR 7 2011 /804 AM MST MON MAR 7 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING FOR HEAVY SNOW IS IN EFFECT BEGINNING
MIDNIGHT TONIGHT NORTH OF A LINE FROM SHALLOW WATER TO RUSH
CENTER. SEE WINTER WEATHER MESSAGE FOR SPECIFIC DETAILS.
A WINTER WEATHER ADVISORY FOR SNOW AND FREEZING RAIN IS IN EFFECT
BEGINNING MIDNIGHT TONIGHT SOUTH OF A LINE FROM SHALLOW WATER TO
RUSH CENTER AND NORTH OF A LINE FROM AREAS IN SOUTHWEST HAMILTON
COUNTY TO MONTEZUMA TO BUCKLIN TO KINSLEY TO LARNED. SEE WINTER
WEATHER MESSAGE FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WINTER STORM WARNING FOR HEAVY SNOW AND WINTER WEATHER
ADVISORY FOR SNOW PRODUCTS ARE IN EFFECT THROUGH LATE TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE AMOUNTS TO THE
SHERIFFS OFFICE WHO WILL RELAY THE REPORT THE NATIONAL WEATHER SERVICE.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
Heavy Snow, Scott
- When
- March 8, 12:00 AM CST to 3:00 PM CST
- Where
- Scott forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Snow fall of 6.5 inches was reported at a location 1 mile northwest of Scott City.
Heavy Snow, Lane
- When
- March 8, 12:00 AM CST to 3:00 PM CST
- Where
- Lane forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Snow fall of 10.0 inches was reported at Shields.
Heavy Snow, Ness
- When
- March 8, 12:00 AM CST to 3:00 PM CST
- Where
- Ness forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Snow fall of 8.0 inches was recorded at a location 7miles south-southeast of Utica.
Heavy Snow, Hamilton
- When
- March 8, 12:00 AM CST to 3:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
Snow fall of 6.0 inches was recorded at a location 1 mile north of Syracuse.
Heavy Snow, Lane
- When
- March 8, 12:00 AM CST to 3:00 PM CST
- Where
- Lane forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Snow fall of 12.0 inches was recorded in Dighton.
Heavy Snow, Finney
- When
- March 8, 12:00 AM CST to 3:00 PM CST
- Where
- Finney forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snow fall of 7.0 inches was recorded at a location in northern Finney county.
Heavy Snow, Trego
- When
- March 8, 12:00 AM CST to 3:00 PM CST
- Where
- Trego forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
Snow fall of 8.0 inches was recorded at a location 8 miles south of Trego Center.
Heavy Snow, Finney
- When
- March 8, 12:00 AM CST to 3:00 PM CST
- Where
- Finney forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snow fall of 7.0 inches was recorded at a location 13 miles east of Friend.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 8 to 10, 20112 injured · $7.8 million · EF2 · 53 events
- Tornadoes and Flash Flooding in Louisiana, March 8 to 9, 20111 injured · $716,000 · EF2 · 16 events
- Tornadoes and Flash Flooding in Alabama, March 8 to 9, 20114 injured · $95,000 · EF2 · 29 events
- Cold in South Dakota, March 8, 20111 death · 1 event
- Heat in Texas, March 8, 20111 death · 1 event
- Flash Flooding and Hail in Louisiana, March 8 to 9, 2011$1.5 million · 1 in hail · 4 events
- Tornadoes and Flash Flooding in Louisiana, March 8 to 9, 2011$345,000 · EF1 · 8 events
- Tornado and Hail in Texas, March 8, 2011$400,000 · EF1 · 3 events
- Damaging Winds in Alabama, March 8 to 9, 20111 injured · $52,000 · 65 kt wind · 8 events
- Tornado and Hail in Texas, March 8, 2011$33,000 · EF0 · 13 events
- Strong Wind in Tennessee, March 8, 2011$30,000 · 2 events
- Drought in Texas, March 8 to 31, 201114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295164, 295166, 295167, 295169, 295170, 295171, 295172, 295173.